Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 35, NWS Las Vegas, NV

July 27, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 27, 2022, 11:54 AM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2022, 11:54 AM MST (18:54 UTC)
Expired
Jul 27, 2022, 3:00 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 148 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

113 
WGUS55 KVEF 271854
FFWVEF
AZC015-272200-
/O.NEW.KVEF.FF.W.0035.220727T1854Z-220727T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1154 AM PDT Wed Jul 27 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northeastern Mohave County in northwestern Arizona...

* Until 300 PM MST.

* At 1154 AM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area where radar estimates between 1 
  and 2 inches of rain have fallen. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Roads in and around Mt. Trumbull, Bar Ten Ranch, Mt. Trumbull, 
  Toroweap Campground and Tuweep.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3602 11335 3599 11342 3604 11374 3652 11377
      3661 11262 3654 11266 3649 11263 3644 11265
      3639 11263 3635 11267 3635 11272 3632 11272
      3632 11276 3628 11279 3624 11302 3617 11313
      3617 11316 3615 11320 3609 11322 3610 11332

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JS
2 follow-up statements
647 
WGUS75 KVEF 272028
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
128 PM PDT Wed Jul 27 2022

AZC015-272200-
/O.CON.KVEF.FF.W.0035.000000T0000Z-220727T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
128 PM MST Wed Jul 27 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 3 PM MST THIS 
AFTERNOON FOR NORTHEASTERN MOHAVE COUNTY...

At 128 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area with radar estimating between 2 and 3 
inches of rainfall.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations in the warning area include...
  Roads in and around Mt. Trumbull, Bar Ten Ranch, Mt. Trumbull, 
  Toroweap Campground and Tuweep.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3602 11335 3599 11342 3604 11374 3652 11377
      3661 11262 3654 11266 3649 11263 3644 11265
      3639 11263 3635 11267 3635 11272 3632 11272
      3632 11276 3628 11279 3624 11302 3617 11313
      3617 11316 3615 11320 3609 11322 3610 11332

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JS
186 
WGUS75 KVEF 272156
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
256 PM PDT Wed Jul 27 2022

AZC015-272206-
/O.EXP.KVEF.FF.W.0035.000000T0000Z-220727T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
256 PM MST Wed Jul 27 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 3 PM MST THIS AFTERNOON FOR 
NORTHEASTERN MOHAVE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 500 AM MST Friday for a 
portion of northwest Arizona.

LAT...LON 3602 11335 3599 11342 3604 11374 3652 11377
      3661 11262 3654 11266 3649 11263 3644 11265
      3639 11263 3635 11267 3635 11272 3632 11272
      3632 11276 3628 11279 3624 11302 3617 11313
      3617 11316 3615 11320 3609 11322 3610 11332

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 10:21 AM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 27, 10:21 AM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1021 AM PDT Wed Jul 27 2022

.SYNOPSIS...Monsoon moisture remains across the Desert Southwest
through the week, fueling chances for showers and thunderstorms each
day, particularly favoring the higher terrain. Heavy rain and flash
flooding will be the biggest concerns, although potential of
stronger winds exist across southern Nevada. The high humidity will
help hold temperatures down, especially in areas where rain occurs.
&&

.UPDATE...Thunderstorms will once again be possible today, favoring
the high terrain initially. This evening, storms forming in
southwest Utah will try to push southwest into the valley. If this
plays out, we could see strong winds along with locally heavy rain.
With this moisture and weather pattern staying in place, afternoon
storm chances will persist through next week. Fortunately, this will
keep temperatures slightly below normal. Updated forecast package
coming this afternoon.
&&

.SHORT TERM...through Thursday night.

Partly to mostly cloudy skies across the area with radar detecting
isolated showers and may a stray thunderstorm popping up within this
very moist air mass.

Models continue to support a stagnant pattern in place across the
region today and Thursday. An inverted trough lying across Arizona
will not move much at all the next two days as its sandwiched
between an area of high pressure over Texas and another over
northern California/western Nevada. Disturbances moving east to west
across the state will have not problem kicking off showers and
thunderstorms with primary concern being heavy rain in northwest
Arizona. Flash Flood Watch for parts of Mohave County remains in
effect through 12Z Thursday. Will let the day shift reassess for
potential extension through Thursday. For southeast Nevada, storms
possibly transitioning from slow-moving heavy rain maker to more
wind threat this evening and again Thursday. Increasing northeast
winds around the high center over southwest Utah and southeast
Nevada develops a region of stronger shear. Confidence increasing in
this scenario as latest HREF places a bulls-eye over Clark County
this evening depicting a very high probability of wind speeds in
excess of 30 kts with even a 10% chance of 50 kt wind speeds.
Potentially similar setup for southern Nevada Thursday evening.
Heavy rain is possible with the storms as well but faster storm
motion could potential lower the flash flood potential. The very
moist air mass will continue to keep our temperatures below normal.

.LONG TERM...Friday through Tuesday.

Active pattern continues as monsoonal moisture lingers through the
end of the week and into the weekend. The flow aloft will continue
to be out of the northeast or east through the weekend, though
precipitable water values will very gradually trickle downward.
Nonetheless, daily chances for thunderstorms will persist and
northeasterly steering flow would tend to favor late day activity
developing into the lower deserts across southern Nevada and
Northwest Arizona, and to a lesser degree far eastern California.
Temperatures through early next week will remain in check with
elevated humidity keeping the temperatures a few degrees below daily
averages.

&&

.AVIATION...For Harry Reid...Light and variable winds are expected
through the morning hours before becoming established from the
southeast during the afternoon.  A few thunderstorms will be
possible once again near the terminal today, any of which will be
capable of producing gusty outflow winds and lower CIGs to around
8000ft.  Guidance is continuing to indicate an enhanced potential
for thunderstorm activity moving into the Vegas valley from the
northeast this evening, and this potential has been included in the
TAF after 03Z with gusty northeasterly winds to 30kts. Once the
storms pass, expected light and variable winds to redevelop once
again by Thursday morning.

For the rest of southern Nevada, northwest Arizona and southeast
California...Light winds will continue through the morning hours,
with south to southeast winds around 10kts developing at most TAF
sites by this afternoon.  Scattered showers and thunderstorms are
possible once again this afternoon and evening, especially in the
higher terrain of southern Nevada, western Arizona, and far eastern
southern California. Gusty winds and CIGs lowering to 8000ft are all
possible in and near thunderstorm activity.  Model guidance is
indicating an enhanced threat of thunderstorms affecting the Las
Vegas area TAF sites this evening, with northeasterly winds gusting
to 30kts possible mainly after 03Z.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Woods
SHORT TERM...Pierce
LONG TERM...Outler
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:44 PM MSTAreal Flood AdvisoryVEFMohave2 hr
Jul 27, 12:15 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 27, 2:35 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 27, 2:38 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 27, 3:16 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.